Weight fluctuations, including both gain and loss, are a significant concern for people who are taking medications, especially antidepressants. The bottom line is that all medications and supplements interfere with every systems in the body, including thyroid and metabolism, which puts people at greater risk of having weight difficulties and fluctuations.
Antidepressants are especially notable for their effect on weight, particularly weight gain. Studies have shown that nearly 25% of people on antidepressant medication gain an average of 10 pounds (or more) while on the drug. This is more likely to occur after six months of consecutive use. Elavil (amitriptyline), however, is a tricyclic antidepressant, which means that weight gain can occur even in short term use. Cyclic medications are absorbed differently and affect the brain chemistry and messaging in different ways, which is likely why it doesn’t take as long to interrupt metabolic rate.
The main reason for the weight gain while on Elavil (amitriptyline) is because of the increase of appetite and the chemical effect on the metabolic rate. There are some patients who do not eat any more than usual, but still gain weight, which makes metabolic disturbance the more likely culprit; however, research studies are still being done to figure out exact cause of weight gain while taking antidepressants.
Some clinicians believe that since Elavil (amitriptyline) increases mood, energy, and enjoyment of life, that food becomes more enjoyable and it’s not an over-appetite that is happening but an appreciation and desire to experience tasting it more. Everything becomes more pleasurable when the neurotransmitters are balanced out, so patients may be overeating without even realizing it.
On the other hand, some patients experience no weight fluctuations at all. For those that do, however, preventative measures can be taken. Paying more attention to caloric, carbohydrate, and sugar intake would be the first step. Exercising more would also be high on the recommendation list. If lifestyle changes do not show significant improvement or regulation of appetite and weight, then a change in medication may be necessary.
Even if Elavil (amitriptyline) is being used to treat a pain condition rather than a mood disorder, it can still increase appetite and overall pleasure in eating, which may lead to overeating and weight gain. Patients should be more conscientious about their food intake while on Elavil (amitriptyline) and, while still enjoying favorite foods, do so in moderation while developing an exercise routine that will not only help with the weight gain, but also with the condition being treated, whether mood or pain.
No comments yet
Leave a Reply | Cancel ReplySubmit comment